Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2003, 8:40 PM CDT for Brown County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 8:40 PM CDT (01:40 UTC)
- Expired
- Jun 5, 2003, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368
WUUS53 KABR 060140
SVRABR
SDC013-060215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT THU JUN 5 2003
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
* UNTIL 915 PM CDT
* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CLAREMONT...OR ABOUT 15 MILES SOUTHWEST OF
BRITTON. THE STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLAREMONT AROUND 905 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4559 9799 4578 9800 4580 9819 4568 9820
4557 9813
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:15 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 5, 8:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 815 PM CDT THU JUN 5 2003 .SHORT TERM...NO UPDATE. PULSE SEVERE THUNDERSTORMS HAVE DROPPED DIME SIZE HAIL OVER EASTERN ZONES ACCOMPANIED WITH RAIN AMOUNTS UP TO AN INCH IN 2 HOURS. THUNDERSTORMS HAVE ALSO PULSED ALONG BOUNDARIES OVER THE WESTERN ZONES AS WELL. REPORTS FROM EDMUNDS COUNTY OF HIGH LEVEL COLD FUNNELS IN THE MID ATMOSPHERE AND LATER SOME PEA-SIZE HAIL. HAD A PUBLIC REPORT OF A TORNADO OVER WESTERN STANLEY COUNTY THAT VELOCITY CROSS-SECTION SHOWED AS POSSIBLE...NO VERIFICATION THOUGH FROM SPOTTERS IN THE AREA SO MAY HAVE BEEN A LOW LEVEL COLD FUNNEL. CURRENT FORECAST PACKAGE WITH OCCASIONAL SHOWERS OR THUNDER IS WORKING WELL THIS EVENING. RADAR SHOWS TOPS ARE WARMING AND DYNAMICS ARE WEAKENING AS SUNSET APPROACHES. CONVECTION WILL CONTINUE THROUGH THE NIGHT BUT WITH LESS ENERGY. MCNULTY .LONG TERM...MONDAY THROUGH THURSDAY MDLS IN GENERAL AGREEMENT WITH LONG-TERM PATTERN WITH INITIAL S/WV PUSHING SOUTH OUT OF CANADA MONDAY NIGHT INTO TUESDAY. CAN/NOGAPS LOOK A LITTLE MORE PROGRESSIVE WITH BRINGING THE SYSTEM THROUGH EARLIER MONDAY...BUT AM LIKING THE LATER GFS AS SYSTEMS TEND TO SLOW DOWN IN THE EXT. HOWEVER ALL MDLS AGREE IN KEEPING BEST DYNAMICS AND MOISTURE TO THE NORTH OF THE ABR CWA. 12Z AVN IS SHOWING SOME DECENT LL LIFT ACROSS CENTRAL SD AS THE FRONT MOVES THROUGH...BUT MOISTURE SEEMS SOMEWHAT SCARCE. HAVE LEFT THAT TIME DRY FOR NOW...BUT WILL CONTINUE TO MONITOR SYSTEM AS THIS TIME NEARS. ANOTHER VORT LOBE ROTATING AROUND UPPER LOW IN CENTRAL CAN LOOKS TO SLIDE INTO THE NRN PLAINS LATE TUE INTO WED. COULD SEE SOME SHRA POP UP IN SOUTHERLY FLOW AHEAD OF THE SYSTEM...BUT A BETTER CHANCE FOR PRECIP WILL COME WED AFTERNOON AS THE COLD FRONT SWINGS THROUGH. THEN REMAINDER OF EXT LOOKS DRY. LOOKS LIKE COULD BE HEADING TOWARDS A PATTERN SWITCH AS UPPER FLOW BECOMES MORE ZONAL INTO NEXT WEEK INSTEAD OF THE LARGE WRN CONUS RIDGE. AS FAR AS TEMPS ARE CONCERNED...HAVE LEFT SIMILAR TO PREVIOUS FCST AS THOSE VALUES CONTINUE TO LOOK ON TRACK. .ABR...NONE. DORN/ALBRECHT
Hazardous weather outlook, Jun 5, 11:38 AM CDT, 9 hours 2 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1138 AM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT. HARDING
In the hours before
Local storm report, Jun 5, 4:28 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
428 PM CDT THU JUN 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 4 S SUMMIT SD .88 INCH HAIL
06/05/03 GRANT
0410 PM 2 N SUMMIT SD .75 INCH HAIL
06/05/03 GRANT
MJALocal storm report, Jun 5, 7:22 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0722 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 6 SW BRITTON SD 0.75 IN HAIL
06/05/03 MARSHALL
HARDINGNearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.